Chronic Eczematous Eruptions in the Aging: Further Support for an Association With Exposure to Calcium Channel Blockers

    loading  Checking for direct PDF access through Ovid

Abstract

IMPORTANCE

Dermatologists frequently encounter patients of advanced age presenting with chronic eczematous eruptions of uncertain etiology. When a drug-induced cutaneous eruption is suspected, identifying the responsible drug(s) is a complex clinical challenge.

OBJECTIVE

To determine whether certain drug classes, and in particular calcium channel blockers, are associated with chronic eczematous eruptions in the aging (CEEA) in the United States.

DESIGN

Retrospective case-control study.

SETTING

Ambulatory patients from the Department of Dermatology, University of Utah School of Medicine, Salt Lake City.

PATIENTS

The cases consisted of 94 patients 50 years and older presenting with otherwise unexplainable symmetrical eczematous eruptions of at least 2 months’ duration between January 1, 2005, and December 31, 2011. Inclusion criteria also included histopathologic changes of spongiotic and/or interface dermatitis and clinical suspicion for a drug-induced cutaneous eruption. The controls consisted of 132 age-, sex-, and race-matched patients presenting with benign dermatologic conditions. A subgroup analysis on cases whose skin biopsy specimens showed a pattern of inflammation that is conventionally thought to be associated with eczematous drug eruptions (ie, eczematous and interface dermatitis) was also performed.

MAIN OUTCOMES AND MEASURES

Specific drug classes associated with otherwise unexplainable CEEA.

RESULTS

A statistically significant difference in drug class use between cases and controls for calcium channel blockers and thiazides was noted. For calcium channel blockers and thiazides, the matched odds ratios were 4.21 (95% CI, 1.77-9.97; P = .001) and 2.07 (95% CI, 1.08-3.96; P = .03) respectively. The histopathological pattern subgroup analysis failed to show any statistically significant associations.

CONCLUSIONS

The findings of this study further support an association of calcium channel blockers, as well as thiazides, with CEEA in the United States.

Related Topics

    loading  Loading Related Articles